MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in major aortopulmonary collateral artery (mapca) using penumbra coil 400 (pc400).During the procedure, the physician successfully placed eight pc400s in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a new pc400, the microcatheter kicked out of the target vessel.Therefore, the physician removed the pc400 and repositioned the microcatheter.The physician then attempted to advance the same pc400, however, it became stuck and was unable to advance within its introducer sheath.Therefore, the pc400 was removed.The procedure was completed using three new pc400s and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly had bends throughout its length from the proximal end.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present throughout the embolization coil.The pusher assembly mid-joint was slightly proximal to the introducer sheath friction lock.The introducer sheath was ovalized approximately 54.0 cm from the proximal end.Conclusions: evaluation of the returned pc400 revealed offset coil winds and an ovalization on the introducer sheath.If the device is forcefully advanced against resistance, damage such as offset coils winds may occur.The offset coil winds and ovalized introducer sheath likely contributed to the inability to re-advance the pc400 out of its introducer sheath during the procedure.During functional testing, the pc400 was advanced out of its introducer sheath with resistance.Resistance was experienced while attempting to advance the pc400 through a demonstration lantern and the pc400 could not advance any further.Further evaluation revealed bends along the pusher assembly.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8855740
Report Number3005168196-2019-01486
Device Sequence Number2494707
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/03/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2026
Device Catalogue Number4006C0306
Device Lot NumberF84757
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/03/2019
Supplement Date Received by Manufacturer08/20/2019
Initial Report FDA Received Date08/02/2019
Supplement Report FDA Received Date08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005